zbMATH — the first resource for mathematics

On the laws of trigonometries of two-point homogeneous spaces. (English) Zbl 0695.53036
The paper deals with the trigonometry of triangles in symmetric spaces of rank 1. Apart from the cases of real type \(({\mathbb{E}}^ n,{\mathbb{S}}^ n,{\mathbb{H}}^ n)\), a triangle has nine basic invariants, namely the three side lengths and two angular invariants for any vertex. In the complex case for example, these two invariants for a pair of unit vectors are determined by \(\sphericalangle (u_ 1,u_ 2)\) and \(\sphericalangle (u_ 2,iu_ 1)\), and similarly for the quaternionic and Cayley type. Since, for the nonreal types, the moduli space of congruence classes of triangles has dimension 4, there must exist \(5=9-4\) trigonometric laws. The author gains these rules in a unified manner from a new, more general theorem which applies to abstract rotational manifolds where only the linear parts of the isometry group action are equivalent to the standard types.
Reviewer: R.Walter

53C35 Differential geometry of symmetric spaces
Full Text: DOI
[1] Arnold, V. I.: Mathematical Methods of Classical Mechanics, GTM, vol.60 (Springer-Verlag, 1980, New York- Heidelberg-Berlin). Arnold, V. I.: Mathematische Methoden der klassischen Mechanik (VEB Deutscher Verlag der Wissenschaften, 1988, Berlin, and Birkhäuser Verlag, 1988, Basel-Boston-Berlin).
[2] Bonola, R.: Non-Euclidean Geometry (Dover, 1955, New York).
[3] Borel, A.: Le plan projectif de octaves et les sphères comme espaces homogènes, Comptes Rendus Acad. Sci. Paris230 (1960), 1378-1380. · Zbl 0041.52203
[4] Cartan, È.: Sur une classe remarquable d’espaces de Riemann, Bull. Soc. Math. France54 (1926), 216-264 and55 (1927), 114-134. · JFM 53.0390.01
[5] Cartan, È.: La géométrie des groupes de transformations, J, Math. Pures Appl.6 (1927), 1-119. · JFM 53.0388.01
[6] Euclid: Elements. · Zbl 1026.01024
[7] Klein,F.: Vergleichende Betrachtungen über neuere geometrische Forschungen, Math. Ann.43 (1893), 63-100. · JFM 25.0871.01
[8] Wang, H. C.: Two point homogeneous spaces, Ann. of Math.55 (1952), 177-191. · Zbl 0048.40503
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.